Michigan, 2014

Hail in Michigan, May 8, 2014

May 8, 2014 · NWS APX · 2 events in 2 counties and zones

A large area of showers and thunderstorms lifted across northern lower Michigan in the pre-dawn hours. A few storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A large area of showers and thunderstorms lifted across northern lower Michigan in the pre-dawn hours. A few storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 7, 11:07 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 7, 11:07 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1207 AM EDT THU MAY 8 2014

.SYNOPSIS...
ISSUED AT 359 PM EDT WED MAY 7 2014

AN AREA OF LOW PRESSURE IN THE CENTRAL PLAINS...WITH A WARM FRONT
THAT STRETCHES INTO THE UPPER GREAT LAKES...WILL MAKES ITS MOVE
TOWARD MICHIGAN TODAY...BRINGING RAIN SHOWERS TODAY AND THE
POSSIBILITY OF  THUNDERSTORMS. THE WARM FRONT WILL MOVE THROUGH THE
AREA SO THAT BY THURSDAY...WARMER AIR WILL FLOOD INTO THE
REGION...ALLOWING TEMPERATURES TO GET INTO THE LOWER TO MID 70S IN
PORTIONS OF NORTHERN MICHIGAN. EVENTUALLY...A COLD FRONT WILL MOVE
THROUGH THE REGION ON FRIDAY BRINGING THE TEMPERATURES BACK TO THE
50S AND 60S.

&&

.UPDATE...
ISSUED AT 1023 PM EDT WED MAY 7 2014

CHALLENGING LITTLE FORECAST FROM A CONVECTIVE STANDPOINT
OVERNIGHT...BUT HEY IT'S NOT SNOW SO BRING IT ON! LAST VESTIGES OF
A NEAT LITTLE BOOKEND VORTEX HAVE EXITED STAGE RIGHT...ENDING THE
EARLIER WIDESPREAD SHOWERS/EMBEDDED STORMS THAT PRODUCED SOME
RATHER MUSHY HAIL AND GUSTY WINDS TO AROUND 40 KNOTS. AT THE
MOMENT...JUST NOT A WHOLE LOT GOING ON ACROSS NORTHERN
MICHIGAN...WITH DEEPER EASTERLY FLOW DOMINATING NORTHERN AREAS
WITH DRY AIR WELL INTACT WHILE ONLY A SPIT OR TWO IS SEEN ON
RADAR...COURTESY OF TRANSIENT SHORTWAVE RIDGING OVERHEAD.
HOWEVER...AN ELEVATED WARM FRONT IS DRAPED FROM ABOUT CENTRAL
WISCONSIN DOWN TOWARD THE M-55 CORRIDOR...SLOWLY LIFTING NORTH
WITH TIME...WHILE A SURFACE WARM FRONT AND SOME MORE SUMMER-LIKE
WARMTH RESIDES JUST SOUTH OF MICHIGAN.

THE NEXT FEW HOURS SHOULD FEATURE CONTINUED QUIET WEATHER UP THIS
WAY...BUT I GET THE FEELING WE WILL BE SEEING ANOTHER UPTICK IN
CONVECTIVE ACTIVITY THE NEXT COUPLE HOURS ALONG THE ELEVATED WARM
FRONT...AS BETTER THETA-E RIDGING BUILDS ALONG THAT BOUNDARY.
MEANWHILE...SHORT TERM GUIDANCE TRENDS CONTINUE TO SUPPORT A
NOCTURNAL RAMPING OF A LOCALIZED LOW LEVEL JET MAXIMUM UP THE
SPINE OF LAKE MICHIGAN...HELPING FOCUS WEAK TO MODERATE
CONVERGENCE DOWN TOWARD THE M-55 CORRIDOR AFTER 05-06Z. FORECAST
RAOBS HAVE SUGGESTED UPWARDS OF 1000 J/KG ELEVATED CAPE...WHICH
SEEMS VERY DOABLE PER 00Z GRB RAOB. PLACEMENT OF SAID CAPE
THROUGH THE HAIL GROWTH REGION COMBINED WITH MODEST EFFECTIVE
SHEAR (MAINLY ABOVE 700MB) TOWARD 30 KNOTS DOES ARGUE THERE COULD
BE SOME HAIL IN ANY CONVECTION...BUT DON'T REALLY FORESEE
ANY WIDESPREAD SEVERE (AN ISOLATED LARGE HAILER ISN'T IMPOSSIBLE).
HAVE TRIED TO TIME THINGS BASED ON THE LATEST RAP/HRRR/NAM PLOTS...
BUT DO HAVE SOME CONCERNS ABOUT HOW FAR NORTH ACTIVITY WILL RIDE
AS IT OUTRUNS THE BETTER MOISTURE POOLING AND THE WEAKISH LOW
LEVEL JET WANES AFTER 09Z...SO WILL CONTINUE TO MENTION JUST
CHANCE POPS NORTH OF M-32 FOR THE MOST PART. WILL ALSO BE WATCHING
ACTIVITY OVER WESTERN LAKE SUPERIOR AS IT RIDES EAST...BUT MUCH OF
THIS WILL LIKELY TEND TO RIDE THE BEST ELEVATED MOISTURE GRADIENT
INTO ONTARIO...BUT SOMETHING TO WATCH NONETHELESS. TEMPS PROBABLY
RATHER STEADY-STATE WITH A PERSISTENT GRADIENT/WIND...BUT WITH DRY
AIR DOWN LOW...COULD SEE SOME BRIEF DIPS THROUGH THE LOW 40S IN
ANY HEAVIER SHOWERS.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 359 PM EDT WED MAY 7 2014

...SHOWERS AND THUNDERSTORMS TONIGHT...

HIGH IMPACT WEATHER POTENTIAL: OCCASIONAL THUNDERSTORMS TONIGHT...
NOT SEVERE BUT LOCALLY HEAVY DOWNPOURS EXPECTED.

PATTERN SYNOPSIS/FORECAST: AFTERNOON SURFACE/COMPOSITE ANALYSIS
SHOWS A 999MB SURFACE LOW OVER EASTERN NEBRASKA/NORTHERN KANSAS WITH
AN EASTWARD EXTENDING WARM FRONT FROM CENTRAL IOWA/NORTHERN
ILLINOIS/CENTRAL INDIANA/SOUTHERN OHIO.  STRONG WARM ADVECTION NORTH
OF THIS BOUNDARY HAS BEEN SETTING OFF SHOWERS/THUNDERSTORMS ACROSS
WISCONSIN THROUGHOUT THE DAY...AIDED BY A SHORT WAVE TROUGH NOTED IN
WATER VAPOR IMAGERY CROSSING UPPER PORTIONS OF THE MISSISSIPPI RIVER
EARLY THIS AFTERNOON.  REMNANTS OF AN ELEVATED MIXED LAYER NOTED IN
VERY STEEP MID LEVEL LAPSE RATES ACROSS THE CENTRAL AND SOUTHERN
PLAINS/MIDWEST/OHIO VALLEY (8.5-9C/KM 700-500MB...12Z OAX/DVN/ILX
SOUNDINGS BEAR THIS OUT NICELY).  LEADING EDGE OF THAT STEEP LAPSE
RATE GRADIENT HAS BEEN PUSHING NORTH OF THE WARM FRONT AND ENHANCING
INSTABILITY ACROSS THE UPPER MIDWEST/WISCONSIN.  PRECIPITATION HAS
BEEN SPILLING INTO WESTERN LOWER MICHIGAN PERIODICALLY THROUGH THIS
MORNING AND AFTERNOON... WITH WEAKENING INSTABILITY AND DRIER LOW
LEVEL AIR THE FARTHER EAST YOU GO ALLOWING ACTIVITY TO THIN AS IT
MOVES INTO NORTHEAST LOWER (THOUGH STILL GETTING SOME LIGHT RAIN
INTO SOUTHEAST PORTIONS OF THE FORECAST AREA THIS AFTERNOON).  THERE
HAS BEEN MORE CLOUD BREAKS FOR SUNSHINE ACROSS EASTERN UPPER SINCE
LATE MORNING.

WARM FRONT SOUTH OF THE GREAT LAKES WILL GRADUALLY BOW NORTHWARD
TONIGHT...WITH CONTINUED THERMAL/MOISTURE ADVECTION TO ITS NORTH
INTO NORTHERN PORTIONS OF MICHIGAN/WISCONSIN (PRECIPITABLE WATER
VALUES ABOVE 1.25 INCHES FORECAST ACROSS LOWER MICHIGAN TONIGHT.

PRIMARY FORECAST CONCERNS: TEMPORAL EVOLUTION OF PRECIPITATION
CHANCES TONIGHT.

TONIGHT: INITIAL BAND OF SHOWERS/WEAKENING THUNDERSTORMS ALREADY
MOVING THROUGH NORTHWEST LOWER...REMNANTS OF EARLIER BOW ECHO OVER
WISCONSIN HAS LEFT BEHIND A BOOKEND VORTEX THAT IS CURRENTLY MOVING
ACROSS NORTHERN LAKE MICHIGAN.  WHILE THIS WILL PROBABLY CONTINUE TO
WEAKEN AS IT MOVES EAST THINK ALL OF NORTHERN LOWER WILL GET IN ON
SOME RAIN EARLY ON THIS EVENING.  THERE HAS BEEN ADDITIONAL
CONVECTION DEVELOPING ON THE BACKSIDE OF THIS COMPLEX OVER CENTRAL
WISCONSIN...AND THAT THREAT WILL BE ONGOING THROUGH THE NIGHT AS LOW
LEVEL THETA-E MAXIMUM LIFTS NORTH INTO SOUTHERN WISCONSIN/SOUTHERN
LOWER MICHIGAN.  SO WHILE THINK THERE WILL BE SOME DRIER PERIODS
DURING THE NIGHT...RETICENT TO TRY AND SPECIFY TIMING TRENDS AS FAR
AS WHEN IT WILL/WON'T RAIN OVER ANY GIVEN LOCALE.  LOCALLY HEAVY
DOWNPOURS CAN BE EXPECTED WITH ANY THUNDERSTORMS GIVEN INCREASING
MOISTURE CONTENT.

&&

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 359 PM EDT WED MAY 7 2014

HIGH IMPACT WEATHER POTENTIAL: THUNDERSTORM POTENTIAL THURSDAY AND
FRIDAY AFTERNOON.

PATTERN SYNOPSIS/FORECAST: UPPER AIR PATTERN ACROSS THE US DOMINATED
BY ROCKIES TROUGH AND RIDGE FROM HUDSON BAY TO FLORIDA. SURFACE LOW
IN NEBRASKA WITH WARM FRONT FROM LOW INTO WEST VIRGINIA. RAINFALL
ACROSS GREAT LAKES REGION ON THE LEADING EDGE OF 850MB WARM FRONT.
SHORTWAVE ENERGY MOVING OUT OF THE SOUTHWESTERN US MOVES RAPIDLY
NORTHEAST DRIVING THE ENTIRE TROUGH EAST. EARLY PART OF EXTENDED
WILL BE DOMINATED BY LOWERING HEIGHTS AND SFC LOW APPROACHING FROM
CENTRAL PLAINS. WARM FRONT CROSSES REGION FRIDAY WITH COLD FRONT
MOVING THROUGH SATURDAY.

PRIMARY FORECAST CONCERNS (NEAR TERM): CONVECTION THREAT FOR
THURSDAY AND FRIDAY AFTERNOON.

NEAR TERM (THURSDAY AND FRIDAY): SFC FRONT SHOULD BE NW TO SE ACROSS
SOUTHERN PART OF CWA THURSDAY MORNING MOVING SLOWLY NORTH DURING THE
DAY. 850MB WARM FRONT/AREA OF ISENTROPIC ASCENT/ SHOULD BE ACROSS
EASTERN UPPER WHERE MORE WIDESPREAD PRECIPITATION SHOULD BE FOCUSED
IN STRONG WARM ADVECTION. CONCERN THAT ELEVATED TSTORM COMPLEX /SUCH
AS HAPPENED TODAY ACROSS CENTRAL WI/ COULD FORM NORTH OF WISCONSIN
EARLY IN THE DAY THURSDAY AND COULD MOVE ACROSS EASTERN UPPER.
ELEVATED NATURE OF CONVECTION SHOULD KEEP IT BELOW SEVERE. WILL
CARRY PRECIP CHANCES ALONG FRONT ALL DAY WITH HIGHER CHANCES NORTH.
SKINNY CAPES OF OVER 1000J/KG AT TVC/APX FOR THE POSSIBILITY OF SOME
CONVECTION...THIS IS CONSISTENT WITH SPC DAY2 OUTLOOK. HOWEVER LACK
OF GOOD FORCING MECHANISM SOUTH OF WARM FRONT AND DISTANCE FROM COLD
FRONT/SFC LOW SHOULD KEEP CONVECTION SCATTERED. GOOD DIRECTIONAL
SHEAR...LACK OF DRY MID LEVEL AIR...SO IF CONVECTION FORMS HAIL
COULD BE THREAT. TEMPERATURE FORECAST TRICKY WITH 850MB TEMPS IN THE
LOW TO MID TEENS...DEFINITELY LOTS OF CLOUD COVER NORTH...BUT IF
CLOUDS CAN MIX OUT IN THE WARM SECTOR TOMORROW...TEMPERATURES COULD
BE WELL INTO THE 70S.

BY 12Z FRI WARM FRONT SHOULD BE MOSTLY NORTH OF CWA WITH COLD
FRONT APPROACHING FROM WISCONSIN. ADDED FORCING FROM 850MB JET AND
PV15 JET STREAK PUSHING NORTH OVER RIDGE TOP. UPPER DIVERGENCE/LOW
LEVEL CONVERGENCE IN MOIST UNSTABLE ATMOSPHERE SHOULD PROVIDE
DESCENT CHANCE OF RAIN AS THE COLD FRONT MOVES THROUGH IN THE
EVENING. LESS UNSTABLE THAN THURSDAY WITH CAPES 100-300 J/KG BUT
ENOUGH FOR THUNDERSTORMS TO DEVELOP ESPECIALLY WITH FRONT MOVING
THROUGH.

IMPROVEMENT SATURDAY AS COLD FRONT MOVES AWAY AND UPPER RIDGE MOVES
BACK IN.

REST OF THE FORECAST PERIOD (SUNDAY THROUGH WEDNESDAY): RIDGE BUILDS
BACK IN BY MONDAY WITH PACIFIC ENERGY BUILDING ANOTHER TROUGH IN THE
WESTERN US. SHORTWAVE ENERGY ROUNDING THE BASE OF THE TROUGH WILL
HELP SFC LOW DEVELOP IN THE SOUTHERN PLAINS AND MOVE NORTHEAST
TOWARDS THE GREAT LAKES. WARM FRONT CROSSES EARLY NEXT WEEK FOLLOWED
BY THE COLD FRONT CLOSER TO MIDWEEK. PRECIPITATION CHANCES CONTINUE
THROUGH MUCH OF THE EXTENDED PERIOD UNTIL THAT FRONTAL SYSTEM MOVES
THROUGH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1207 AM EDT THU MAY 8 2014

A VERY CHALLENGING AND ADMITTEDLY LOW CONFIDENCE FORECAST...CENTERED
AROUND CHANCES FOR CONVECTION. SHOULD CONTINUE TO SEE SHOWERS AND
STORMS BLOSSOM IN AN ARC FROM CENTRAL WISCONSIN DOWN THROUGH
CENTRAL MICHIGAN THE NEXT FEW HOURS...WITH THIS AXIS ATTEMPTING TO
LIFT NORTH BUT LIKELY TENDING TO TRAIN SOUTHEASTERLY WITH TIME
ALONG AN ELEVATED WARM FRONT. SUSPECT MBL/TVC WILL STAND THE BEST
CHANCE FOR THUNDERSTORMS...BUT CAN'T COMPLETELY RULE THEM OUT FOR
PLN/APN LATER TONIGHT. HAVE TRENDED CEILINGS MUCH MORE OPTIMISTIC
WITH CONTINUED DRY LOW LEVELS...THOUGH STILL CAN FORESEE A PERIOD
OF LOWER STRATUS AS THE SURFACE WARM FRONT APPROACHES MBL/TVC
TOWARD SUNRISE. WINDS MAINLY FROM THE EAST BUT GUSTY IN SPOTS
OVERNIGHT...THOUGH WITH LOW LEVEL WIND SHEAR AN ISSUE FOR MANY
SPOTS...MINUS MBL WHERE GUSTS TO 20 KNOTS WILL CONTINUE. WINDS
SHIFT SOUTHERLY AND GET A LITTLE GUSTY FOR TVC/MBL LATER TODAY
WHILE HOLDING EASTERLY PLN/APN...BUT THAT IS LOW CONFIDENCE AND
SOLELY BASED ON WHERE THE ACTUAL WARM FRONT ENDS UP. SHOULD SEE A
PERIOD OF MUCH LOWER CEILINGS IN STRATUS ROLL INTO APN AND PERHAPS
PLN LATER THIS EVENING AS MOISTURE RIDES OVER THE VERY COLD GREAT
LAKES WATERS.

&&

.MARINE...
ISSUED AT 359 PM EDT WED MAY 7 2014

SMALL CRAFT ADVISORIES WILL REMAIN UP TONIGHT ACROSS FAR NORTHERN
LAKE MICHIGAN/HURON NEARSHORE ZONES WITH EASTERLY WINDS FUNNELING
THROUGH THE STRAITS OF MACKINAC. NORTHWARD LIFTING WARM FRONT WILL
RESULT IN WINDS VEERING SOUTHERLY ACROSS PARTS OF LAKES MICHIGAN
AND HURON THURSDAY...WITH EASTERLY WINDS TO THE NORTH AS WARM
FRONT WILL LIKELY TAKE ITS TIME PUSHING ACROSS COLD/STABLE LAKE
HURON. WARM FRONT EXPECTED TO LIFT NORTH OF EASTERN UPPER THURSDAY
NIGHT ALLOWING WINDS TO BECOME MORE UNIFORM SOUTH/SOUTHEASTERLY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     LHZ345-346.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     LMZ341-342.
LS...NONE.

&&

UPDATE...LAWRENCE
SYNOPSIS...MSB
SHORT TERM...JPB
LONG TERM...KJF
AVIATION...LAWRENCE
MARINE...JPB
Hazardous weather outlook, May 7, 9:40 PM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1040 PM EDT WED MAY 7 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1040 PM EDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON...AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTHERN MICHIGAN
OVERNIGHT. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...
BUT A FEW COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE THURSDAY INTO FRIDAY...WITH THE BEST
CHANCE THURSDAY NIGHT INTO FRIDAY MORNING. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

KJF/LAWRENCE

In the hours before

Special weather statement, May 8, 1:27 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
227 AM EDT THU MAY 8 2014

MIZ020-021-026>028-033-034-080730-
ANTRIM MI-CRAWFORD MI-GRAND TRAVERSE MI-KALKASKA MI-LEELANAU
MI-MISSAUKEE MI-ROSCOMMON MI-
227 AM EDT THU MAY 8 2014

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
LELAND TO FALMOUTH...AND MOVING NORTHEAST AT 20 MPH.

PEA-SIZE HAIL WERE REPORTED WITH SOME OF THESE STORMS. HAIL UP TO
ONE-HALF INCH IN DIAMETER IS EXPECTED.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LELAND...
  ELK RAPIDS...
  KALKASKA...
  BELLAIRE...
  BINGHAM...
  LAKE LEELANAU...
  SOUTH BOARDMAN...
  WILLIAMSBURG...
  SUTTONS BAY...
  MAPLETON...
  MOORESTOWN...
  SHARON...
  PESHAWBESTOWN...
  BARKER CREEK...
  OLD MISSION...
  OMENA...
  RAPID CITY...
  SIGMA...
  KEWADIN...
  ROSCOMMON COUNTY AIRPORT...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The NCL Michigan radar (KAPX), 52 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Missaukee

When
May 8, 1:40 AM EST
Where
Missaukee County, 2.47 mi E of Moorestown
Measured
0.75 in hail
Reported by
Public
Coordinates
44.470, -84.950

Hail, Otsego

When
May 8, 4:00 AM EST to 4:10 AM EST
Where
Otsego County, 1.34 mi SW of Otsego Lake to 1.57 mi NE of Arbutus Beach
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
44.906, -84.719

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524819, 524818.